Possible side effects of hormonal therapy

People often cope well with hormonal therapies but the side effects can vary from person to person. Tell your doctor or nurse if you have problems. There are usually things that can be done to manage difficult side effects.

Often side effects improve over the first 3–6 months. But, if they continue to be a problem, your doctor may prescribe a different hormonal drug.

Lower sex drive and erection difficulties

Some men are less interested in sex or have problems with erections. If this happens, it may continue for as long as you have the treatment. Many men say this is one of the most difficult side effects to deal with.

Try not to feel embarrassed about talking to your doctor or nurse about any difficulties with sex. They are used to talking about these side effects and giving advice. There are treatments that they can prescribe to help you get an erection.


Hot flushes and sweats

These can be quite common, but many men find that the hot flushes wear off after a period of time. There are a number of ways to help reduce or control hot flushes and sweats. Some men find it helps to cut down on tea, coffee, nicotine and alcohol.

The side effects are a bit odd – having hot flushes and things like that is quite strange as a man.

Herbie


Headaches

Headaches can usually be relieved with mild painkillers.


Feeling sick

Sometimes hormonal therapies can make you feel sick. If your hormonal therapy is taken as a tablet, you may find taking it with food can help.


Mood swings

You may feel irritable or low in mood (depressed) when taking hormonal therapies. There are treatments your doctor can prescribe to help with this.


Sore joints

Some people may have sore joints, but this is usually mild and will stop when the treatment is finished.

Back to Hormonal therapies explained